Montana, 2011

Hail and Damaging Winds in Montana, July 26, 2011

July 26, 2011 · NWS GGW · 7 events in 4 counties and zones

An intersection of frontal boundaries and a surface low pressure trough combined with a moist and unstable air mass to produce elevated and surface-based severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An intersection of frontal boundaries and a surface low pressure trough combined with a moist and unstable air mass to produce elevated and surface-based severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 26, 9:20 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 26, 9:20 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1020 AM MDT TUE JUL 26 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
UPDATE TO LOWER POPS FOR THE WESTERN AND CENTRAL ZONES. ALSO
LOWERED TEMPS A TAD FOR THE NW AND RAISED THEM FOR THE SE. TWEAKED
WINDS TOO TOWARD ADJMET GUIDANCE. REST OF FORECAST LOOKED GOOD.
JAMBA

PREVIOUS DISCUSSION...
A SHALLOW UPPER LEVEL TROUGH HAS DEVELOPED OVER THE WESTERN STATES
THAT WILL CONTINUE IN PLACE THROUGH THE SHORT TERM PERIOD. A
SHORTWAVE DISTURBANCE IN THE UPPER FLOW WILL LIFT NORTHEAST INTO
ALBERTA AND SASKATCHEWAN TODAY. THIS WILL MAINTAIN AN UPPER JET
AIMED AT SURFACE TROUGH/FRONTAL BOUNDARY IN WESTERN NORTH DAKOTA.
BOTH NAM AND GFS PLACE THE HEAVY QPF EAST OF THE STATE BORDER BUT
KEEP SOME LIGHTER QPF FOR NORTHEAST MONTANA. WITH SURFACE BASED
CAPE OVER 2000 J/KG AND LIFTED INDEX OF -8C EXPECT THIS ACTIVITY
TO BECOME SEVERE IN NORTH DAKOTA AND OUR NORTHEAST CORNER. SO COULD
SEE ENERGETIC THUNDERSTORMS LATE THIS AFTERNOON OR EVENING.
OTHERWISE KEPT SLIGHT CHANCE POPS IN FOR TODAY ELSEWHERE. THE SPC
CONVECTIVE OUTLOOK FOR TODAY INCLUDES OUR NORTHEAST ZONES FOR
POSSIBLE SEVERE THUNDERSTORMS.

TONIGHT FLOW ALOFT BECOMES NEARLY ZONAL AS SEVERAL WEAK SHORTWAVES
ROTATE THROUGH WESTERN CANADA. THIS COULD SEND WEAK DISTURBANCES
ACROSS NEMONT THROUGH WEDNESDAY NIGHT. THEN GFS PICKS UP A WEAK
UPPER RIDGE FOR THURSDAY WHICH WILL CAUSE FLOW ALOFT TO BECOME
SLIGHTLY NORTHWESTERLY. THAT COULD SUPPRESS THUNDERSTORMS FROM
DEVELOPING.

THE MAIN EFFECT OF THE SHALLOW TROUGH WILL BE TO KEEP NEMONT ON
THE NORTH SIDE OF THE FLUCTUATING TEMPERATURE BOUNDARY...THUS
KEEPING TEMPERATURES CLOSE TO NORMAL. SCT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED BEGINS WITH ZONAL FLOW ALOFT ACROSS NORTHEAST
MONTANA. THE CENTER OF THE UPPER RIDGE OVER THE SOUTHEASTERN CONUS
BEGINS TO SLIDE WEST DURING THE UPCOMING WEEKEND. BY MONDAY
AFTERNOON THE CENTER OF THAT RIDGE WILL BE OVER WEST TEXAS AND THE
FRONT RANGE OF THE CENTRAL ROCKIES AS PER THE GFS SOLUTION.

GOING TO BE EXTRA CAREFUL ON BUYING THE GFS WITH THE EC AND GEM
SHOWING SOME CANADIAN PACIFIC SHORTWAVES KEEPING A CHANCE OF
THUNDERSTORMS IN THE FORECAST...WHEREAS THE GFS IS A BIT MORE
STRONGER ON THE RIDGE WHICH WOULD LEAD TO A DRIER FORECAST. THE
GFS IS ALSO STRUGGLING WITH UPPER LEVEL PATTERNS OVER THE NORTHERN
CANADIAN PRAIRIE PROVINCES WHICH IS SHOWING A RUN TO RUN
INCONSISTENCY ISSUE.

THE FORECAST TREND WILL BE FAIRLY DRY EARLY FOR MOST OF NORTHEAST
MONTANA...THEN TRANSITIONING TO CLIMO FOR THE REMAINDER UNTIL
BETTER MODEL AGREEMENT AND STABILITY CAN LEAD TO A HIGHER
CONFIDENCE TO NUDGE DRY OR WET WITH THE EXTENDED.           PROTON

&&

.AVIATION...
VFR FROM NOON ONWARD. SCATTERED MORNING THUNDERSTORM ACTIVITY WILL
COULD LEAD TO POCKETS OF MVFR/IFR AND BRIEF... STRONG... ERRATIC
WINDS. MAJORITY OF STORMS SHOULD EXIT TO THE NORTH AND EAST AROUND
OR JUST AFTER NOON. A FEW ISOLATED SHOWERS MAY BE LEFT AROUND KSDY
OR EAST AND NORTH OF KOLF IN THE EARLY AFTERNOON. WINDS WILL BE
OUT WEST FROM 10 TO 15 KTS THROUGH THE AFTERNOON AND BECOMING
LIGHTER AROUND 5 TO 10 KTS OVERNIGHT. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 26, 2:07 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 AM MDT TUE JUL 26 2011

MTZ016>027-059>062-271100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
307 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE AREA TODAY WILL BRING ANOTHER ROUND
OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE IN THE AFTERNOON
WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 26, 12:10 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
110 PM MDT TUE JUL 26 2011

MTZ016-017-262015-
PHILLIPS-VALLEY-
110 PM MDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 215 PM MDT.

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF MALTA...MOVING NORTHEAST AT
45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   SACO...
   HINSDALE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4818 10690 4802 10762 4826 10779 4857 10729
      4857 10712
TIME...MOT...LOC 1910Z 241DEG 38KT 4817 10755

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 18 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Valley

When
July 26, 12:57 PM MST
Where
Valley County, 0.25 mi SW of Tampico
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.297, -106.824

Spotter reported an estimated 60 mph wind gust.

Thunderstorm Wind, Valley

When
July 26, 1:10 PM MST
Where
Valley County, 0.5 mi NNE of Glasgow
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.207, -106.626

Hail, Petroleum

When
July 26, 1:14 PM MST
Where
Petroleum County, 3 mi N of Flatwillow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.873, -108.400

Hail, Petroleum

When
July 26, 1:18 PM MST
Where
Petroleum County, 4 mi ENE of Flatwillow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.852, -108.322

Spotter reported that quarter-sized hail covered the ground.

Thunderstorm Wind, Valley

When
July 26, 1:27 PM MST
Where
Valley County, Saint Marie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.420, -106.520

Public reported an estimated 60 mph wind gust.

Thunderstorm Wind, Roosevelt

When
July 26, 2:45 PM MST
Where
Roosevelt County, 10 mi ENE of Bredette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.555, -105.098

Spotter reported an estimated 60 mph wind gust.

Thunderstorm Wind, Sheridan

When
July 26, 3:20 PM MST
Where
Sheridan County, Plentywood
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
48.780, -104.570

Fire Department personnel reported an estimated 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338736, 338727, 338726, 341076, 338731, 338732, 338733.